Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 15, NWS Charleston, WV

May 5, 2021Tyler County, West Virginia

NWS Charleston, WV issued this areal flood warning at May 5, 2021, 2:05 PM EDT for Tyler County, West Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 2:05 PM EDT (18:05 UTC)
Expired
May 5, 2021, 10:00 PM EDT
In force
8 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS41 KRLX 051805
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
205 PM EDT Wed May 5 2021

WVC095-052100-
/O.NEW.KRLX.FA.W.0015.210505T1805Z-210505T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler WV-
205 PM EDT Wed May 5 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Central Tyler County in northern West Virginia...

* Until 500 PM EDT.

* At 205 PM EDT, Middle Island Creek near Middlebourne continues to 
  rise due to previous heavy rain. The heaviest rain has since 
  ended. Flooding is ongoing or expected to begin shortly in the 
  warned area.

* Some locations that will experience flooding include...
  mainly rural areas of Central Tyler County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3950 8089 3948 8084 3948 8083 3946 8084
      3948 8090

$$

MEK
3 follow-up statements
803 
WGUS41 KRLX 052039
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
439 PM EDT Wed May 5 2021

WVC095-060000-
/O.EXT.KRLX.FA.W.0015.000000T0000Z-210506T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler WV-
439 PM EDT Wed May 5 2021

The National Weather Service in Charleston has extended the

* Flood Warning for...
  Central Tyler County in northern West Virginia...

* Until 800 PM EDT.

* At 439 PM EDT, Minor flooding continues along Middle Island Creek 
  near Middlebourne due to previous heavy rain. The creek should 
  crest around 16.5 feet this evening, then fall overnight. Flooding 
  of low and poor drainage areas along the creek may occur.

* Some locations that will experience flooding include...
  mainly rural areas of Central Tyler County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3950 8089 3948 8084 3948 8083 3946 8084
      3948 8090

$$

JLB
851 
WGUS41 KRLX 052348
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
748 PM EDT Wed May 5 2021

WVC095-060200-
/O.EXT.KRLX.FA.W.0015.000000T0000Z-210506T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler WV-
748 PM EDT Wed May 5 2021

The National Weather Service in Charleston has extended the

* Flood Warning for...
  Central Tyler County in northern West Virginia...

* Until 1000 PM EDT.

* At 748 PM EDT, Minor flooding continues along Middle Island Creek 
  near Middlebourne due to previous heavy rain. The creek crested at 
  16.4 feet this evening and water levels are now falling.

* Some locations that will experience flooding include...
  mainly rural areas of Central Tyler County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3950 8089 3948 8084 3948 8083 3946 8084
      3948 8090

$$

JLB
200 
WGUS81 KRLX 060154
FLSRLX

Flood Statement
National Weather Service Charleston WV
954 PM EDT Wed May 5 2021

WVC095-060204-
/O.EXP.KRLX.FA.W.0015.000000T0000Z-210506T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler WV-
954 PM EDT Wed May 5 2021

...FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR CENTRAL 
TYLER COUNTY...

Flood waters have receded and will continue to fall throughout the 
night; therefore, flooding is no longer expected to pose a threat.

LAT...LON 3950 8089 3948 8084 3948 8083 3946 8084
      3948 8090

$$

JLB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at May 5, 1:37 PM EDT, 28 minutes earlier.

Area forecast discussion, May 5, 1:37 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
137 PM EDT Wed May 5 2021

.SYNOPSIS...
High pressure builds this evening with gradually clearing skies.
Cold front Friday morning. Upper level disturbances into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 130 PM Wednesday...

Post frontal stratus/stratocumulus will slowly dissipate from
northwest to southeast late this afternoon into early this evening,
except in the mountains where upslope ceilings likely linger into
Thursday morning. Light drizzle or rain showers falling out of this
deck will also become increasingly sparse as we head into the late
afternoon as low level lapse rates weaken with loss of surface
heating and moisture profiles become increasingly shallow.

Drier air advecting in through the first half of the overnight
should keep any fog at bay initially, although winds going light
heading into daybreak may yield at least a little valley fog by
sunrise Thursday. Think the aforementioned stronger flow along with
at least some lingering cloudiness in the first half of the
overnight coupled with dew points in the lower elevations struggling
to dip below 35 degrees toward morning will largely limit frost
potential outside of any anomously cold spots, but will need to keep
an eye on trends this evening. In the mountains, continued cold air
advection coupled with some very dry air just above the ridgetops
should allow for temperatures to dip to or just below the freezing
mark heading into daybreak Thursday. With all zones now eligible for
frost/freeze products, will go ahead and issue a freeze warning for
Pocahontas and Randolph county, mainly above 3000 ft.

Aside from any morning valley fog, Thursday will start the day with
ample sunshine. A subsidence inversion initially in place will limit
deep mixing of boundary layer moisture with daytime heating yielding
a scattered to broken deck of fair weather cumulus by late morning.
An approaching shortwave trough embedded in the long wave trough
pattern wipes out the inversion heading into the early afternoon and
ushers in some upper level cloudiness.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 AM Wednesday...

A sfc high pressure provides mostly dry weather conditions Thursday.
Meanwhile, an H500 longwave trof approaches from the west, crossing
Thursday night into Friday. This latest feature will bring on and
off showers and cooler weather Friday into the weekend. Temperatures
will remain mild, below normal values through the period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM Wednesday...

Additional upper level disturbances will affect the area Sunday with
chances for showers or storms possible into Monday. Then, a broad
ridging aloft takes control providing dry weather conditions for the
beginning of the work week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM Wednesday...

IFR/MVFR post frontal stratus/stratocumulus will slowly dissipate
from northwest to southeast late this afternoon into early this
evening, except in the mountains where upslope ceilings likely
linger into Thursday morning. Light drizzle or rain showers falling
out of this deck will also become increasingly sparse as we head
into the late afternoon.

Drier air moving into overnight will initially limit fog potential,
but winds going light into daybreak could yield some patchy valley
fog near the terminals.

Aside from any morning valley fog, Thursday starts out mostly sunny,
gradually filling in with VFR fair weather cumulus by the afternoon.

Northwesterly winds 8-12KT with some occasionally higher gusts this
afternoon become light overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of improving flight categories may
vary this evening. Patchy valley fog possible by daybreak
Thursday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    L    H    M    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR possible in rain Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from 3 AM to 9 AM EDT Thursday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, May 5, 1:33 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
133 PM EDT Wed May 5 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-061745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
133 PM EDT Wed May 5 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523-526-061745-
Northwest Pocahontas-Southeast Randolph-
133 PM EDT Wed May 5 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Freezing temperatures are possible along the ridge tops
overnight, and areas of frost are possible in the sheltered
Valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:31 PM EDTFreeze WarningRLXPocahontas, Randolph19 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.